Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Detroit, MI

May 25, 2001Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 25, 2001, 4:49 PM EDT for Monroe County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 25, 2001, 4:49 PM EDT (20:49 UTC)
Expired
May 25, 2001, 5:30 PM EDT
In force
41 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Monroe County, MI

The radar

The Detroit radar (KDTX), 89 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:05 PM EDTHail 1Dundee, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 252049
SVRDTX
MIC115-252130-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
449 PM EDT FRI MAY 25 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 530 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF IDA...OR 9 MILES WEST OF
  MONROE...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNDEE AT 500 PM EDT
  MAYBEE AT 505 PM EDT
  JUST SOUTH OF MILAN AT 515 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4179 8367 4181 8344 4208 8345 4207 8373

BGM JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:35 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 25, 3:35 PM EDT, 1 hour 14 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 PM EDT FRI MAY 25 2001

NEXT LOBE ROTATING AROUND UPPER LOW IN NORTHERN INDIANA IS BRINGING
WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE CWA LATE THIS AFTERNOON.
THESE SHOULD CONTINUE WELL INTO THE EVENING HOURS BUT WEAKEN
CONSIDERABLY AS WE APPROACH MIDNIGHT. ENOUGH FORCING LAYING AROUND
THOUGH TO KEEP A FEW SHOWERS GOING PAST THE MIDNIGHT TIME FRAME.
OUTSIDE OF THAT... MODELS ARE IN VIRTUAL AGREEMENT ON STACKED LOW
REMAINING/MEANDERING OVER THE REGION WITH ONE IMPULSE AFTER ANOTHER
PINWHEELING AROUND THE LOW. IN SHORT... THERE WILL BE PERIODS OF
RAIN... WITH BRIEF INTERVALS WITH BREEAKS IN CLOUD COVER... AND A LOT
OF PERSISTENCE.  PREFER WETTER AVN POPS AND COOLER AVN TEMPS GIVEN
THE BIG SLUG OF DEEPER MOISTER THE MODELS LOCK IN PLACE OVER THE
STATE.

.DTX...NONE.

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:26 PM EDTSevere Thunderstorm WarningDTXWashtenaw34 min
May 25, 4:56 PM EDTSevere Thunderstorm WarningDTXWashtenaw34 min
May 25, 6:13 PM EDTSevere Thunderstorm WarningDTXSaginaw62 min
May 25, 6:14 PM EDTTornado WarningDTXOakland46 min
May 25, 6:58 PM EDTSevere Thunderstorm WarningDTXSaginaw47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.